Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 177, NWS Austin/San Antonio, TX

June 24, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 24, 2017, 12:27 AM CDT for Val Verde County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 12:27 AM CDT (05:27 UTC)
Expired
Jun 24, 2017, 1:15 AM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 56 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS54 KEWX 240527
SVREWX
TXC465-240615-
/O.NEW.KEWX.SV.W.0177.170624T0527Z-170624T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1227 AM CDT SAT JUN 24 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Val Verde County in south central Texas...

* Until 115 AM CDT

* At 1226 AM CDT, a severe thunderstorm was located near Lake View,
  or 7 miles north of Del Rio, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Del Rio, Lake View, Cienegas Terrace, Laughlin AFB and Val Verde
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2958 10076 2941 10070 2940 10071 2935 10071
      2931 10090 2933 10092 2933 10094 2935 10095
      2952 10097
TIME...MOT...LOC 0526Z 344DEG 9KT 2948 10085 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:41 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 8:41 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
841 PM CDT Fri Jun 23 2017

.UPDATE...
Heat indices have fallen below Heat Advisory criteria into the lower
100s and 90s across the region, so we have allowed the advisory to
expire. Attention now turns towards the north and west in particular
where a relatively strong cold front reinforced by convection will
help provide South Central Texas with some relief form the heat
tomorrow. A strong to severe line of showers and thunderstorms is
continuing to push south through San Angelo towards northern Edwards
and Val Verde Counties where CAPE values are still in excess of 2000
J/kg, but CINH values should continue to increase given the loss of
daytime heating. Hi-res models are generally not handling the current
intensity and speed of convection over San Angelo's CWA well. Given
the frontal forcing and relatively fast speed of the system, we have
increased POPs to 30 percent along our their southern border before
tapering them back quickly to the south as these cells would reach
Edwards and Val Verde Counties by 10 pm, but should weaken before
making it too much farther south.

The rest of South Central Texas should remain dry for the majority of
the evening and overnight hours. There is still some uncertainty
about whether or not showers and thunderstorms along the cold front
over the Ark-La-Tex region and north Texas will be able to expand
upscale as they move south or southwest towards sunrise. Right now,
the outflows themselves are probably not strong enough to push the
front into Burnet, Williamson, and Lee Counties before sunrise.
However, forcing associated with a weak low-level jet and shortwave
to our north may be enough to allow for storms to move into the
region in northerly flow aloft prior to sunrise. Thus, we have
retained slight POPs late in the overnight hours to account for this
uncertainty even though the rain chances will most likely hold off
until after sunrise. The best rain chances for tomorrow currently
appear to be during the morning hours with a dissipating line of
showers of thunderstorms along the front and tomorrow afternoon into
the early evening hours as scattered showers and thunderstorms
redevelop along the front and/or remnant outflow boundaries. Rain
chances may be a bit higher in the Coastal Plains where sea breeze
forcing may play a role, with the highest rain amounts where the sea
breeze collides with the front. However, we left tomorrow's forecast
unchanged for now and will let the Midnight shift reevaluate.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT Fri Jun 23 2017/

UPDATE...
See below for the 00z aviation discussion...

AVIATION...

Currently VFR at all TAF sites with southeasterly winds. VFR is
expected to continue until around or shortly after midnight tonight,
at which time CIGs are anticipated to lower to MVFR at the Interstate
35 sites. The primary forecast question is how far south will the
cold front reach, as well as the coverage and intensity of any
showers or thunderstorms associated with it. Presently the cold front
is analyzed from near Hobbs NM northeast through southeastern OK and
slowly making its progression southward. A complex of showers and
storms are ongoing from roughly Midland eastward toward the Abilene
area. High-res models suggest this activity should dissipate before
entering into our northwestern counties. However, models show a new
MCS forming in the DFW region Saturday morning and heading southward.
It is unclear if this will stay together long enough to reach AUS,
but have included VCSH in the AUS TAF starting at 15z. Additional
showers and thunderstorms are possible Saturday afternoon and evening
for the Interstate 35 sites.

PREV DISCUSSION... /ISSUED 317 PM CDT Fri Jun 23 2017/

SHORT TERM (Tonight through Saturday Night)...
Hot and humid conditions continue across south central Texas this
afternoon. Given recent observations and short term model guidance,
the current Heat Advisory is in good shape and will continue until 8
PM. Southeast winds remain intact this evening and cooling after
sunset will be rather slow given plenty of low-level moisture in
place. Rain chances for tonight will remain low and generally
confined to areas north of a Del Rio to Austin to La Grange line. The
hi-res models continue to show convection developing across west
central Texas this evening, with some of this activity possibly
reaching the southern Edwards Plateau and western Hill Country around
or shortly after midnight. This convection is expected to weaken as
it moves southward into our region. Elsewhere, the hi-res models also
show convection developing across north Texas early Saturday morning
as a cold front moves southward. We should see enough convection to
help usher the cold front southward during the morning hours on
Saturday. The front will likely halt it's southward progress during
the afternoon and should remain north of the Highway 90 corridor.
However, we should see enough convergence along the front and outflow
boundaries to initiate scattered shower and thunderstorm development
on Saturday. Temperatures will cool given the expected increase in
cloud cover and precipitation. However, areas south of the front
could still see highs in the mid 90s to near 100.

LONG TERM (Sunday through Friday)...
A reinforcing shot of high pressure moving into Oklahoma and
Arkansas early Sunday morning should be enough to help the front
slide a little farther southward on Sunday. We should continue to see
a chance for scattered showers and thunderstorms, with better coverage
in the afternoon and evening during peak heating. As we head into
early next week, the frontal boundary will continue to weaken and
become ill-defined. A fairly active northwest flow aloft is still
expected to continue into early next week and we'll continue a
chance for showers and storms across south central Texas. We should
see enough influence from a subtropical ridge building in from the
west toward the middle of the upcoming week for a return of warm
temperatures and dry weather for most areas. We can't rule out some
sea breeze convection near the coastal plains and Highway 77 corridor
and will mention a low chance in the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  91  73  88  71 /  20  40  30  50  30
Austin Bergstrom Intl Airport  77  91  72  87  70 /  20  40  30  50  30
New Braunfels Muni Airport     77  92  72  89  70 /  10  40  30  50  30
Burnet Muni Airport            76  87  70  85  69 /  30  40  30  40  30
Del Rio Intl Airport           80  96  76  94  74 /  20  20  20  30  20
Georgetown Muni Airport        77  89  70  86  69 /  30  50  30  40  30
Hondo Muni Airport             78  95  73  92  71 /  -   30  20  50  20
San Marcos Muni Airport        78  92  72  89  71 /  10  40  30  50  30
La Grange - Fayette Regional   78  92  74  88  72 /  20  40  40  50  30
San Antonio Intl Airport       79  93  74  91  73 /  -   40  20  50  30
Stinson Muni Airport           79  94  75  91  73 /  -   30  20  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Williams
Synoptic/Grids...LH
Public Service/Data Collection...30
Hazardous weather outlook, Jun 23, 9:51 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
951 PM CDT Fri Jun 23 2017

TXZ171>173-183>194-202>209-217>225-228-250300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
951 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A line of strong to severe showers and thunderstorms will affect
at least northern portions of Edwards and Val Verde Counties
before dissipating further south. Wind gusts up to 60 mph,
frequent cloud to ground lightning, and brief heavy downpours will
be possible with these storms

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 23, 9:55 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
955 PM CDT FRI JUN 23 2017

TXZ183-184-240400-
Val Verde TX-Edwards TX-
955 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDWARDS AND VAL VERDE
COUNTIES UNTIL 1100 PM CDT...

At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Roosevelt to 11 miles east of
Terrell County Gas Plant. Movement was south at 40 mph.

Wind gusts up to 50 mph will be possible with these storms. The
primary wind threat will be associated with the gust front out ahead
of the main line of storms.

Locations impacted include...
Loma Alta, Juno, Langtry, Pandale, Pumpville, Shumla, Flour Mills,
Osman, Carta Valley, Bakers Crossing, Us-277 Near The Sutton-
Edwards County Line, Hackberry Crossing, Vinegarone and Devils River
State Natural Area.

LAT...LON 3029 10176 3029 10024 2976 10040 2974 10141
      2977 10140 2975 10144 2979 10147 2976 10154
      2981 10154 2977 10158 2977 10163 2976 10164
      2978 10176
TIME...MOT...LOC 0254Z 005DEG 34KT 3048 10017 3039 10166

BMW
Special weather statement, Jun 23, 10:46 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1046 PM CDT FRI JUN 23 2017

TXZ183-184-202-240430-
Kinney TX-Val Verde TX-Edwards TX-
1046 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 8 miles southeast of Flour Mills to
Seminole Canyon State Park. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this outflow
boundary. A wind gust of 56 mph was measured near Juno in northern
Val Verde County earlier in associated with this outflow boundary.

Locations impacted include...
Del Rio, Loma Alta, Comstock, Amistad Village, Box Canyon-Amistad,
Seminole Canyon State Park, Laughlin AFB, Lake View, Val Verde Park,
Carta Valley, Cienegas Terrace, Devils Shores, Pafford Crossing,
Kickapoo Cavern State Park and Rough Canyon Rec Area.

LAT...LON 3003 10048 2962 10011 2931 10089 2937 10101
      2946 10106 2947 10115 2952 10118 2953 10126
      2962 10125 2963 10126 2962 10128 2958 10128
      2957 10129 2959 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2975 10142
TIME...MOT...LOC 0344Z 309DEG 35KT 2995 10055 2973 10134

BMW
Special weather statement, Jun 23, 11:28 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1128 PM CDT FRI JUN 23 2017

TXZ183>185-202-203-240515-
Uvalde TX-Kinney TX-Val Verde TX-Edwards TX-Real TX-
1128 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
NORTHWESTERN UVALDE...SOUTHWESTERN EDWARDS...SOUTHEASTERN VAL VERDE
AND SOUTHWESTERN REAL COUNTIES UNTIL 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking an outflow boundary from
a line extending from near Vance to near Box Canyon-Amistad.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with this outflow
boundary.

Locations impacted include...
Del Rio, Brackettville, Leakey, Camp Wood, Amistad Village,
Barksdale, Vance, Laughlin AFB, Amanda, Montell, Lake View, Val Verde
Park, Alamo Village, Standart, Cienegas Terrace and Kickapoo Cavern
State Park.

LAT...LON 2990 10009 2969 9968 2915 10074 2917 10078
      2920 10077 2926 10081 2928 10087 2931 10089
      2933 10094 2935 10095 2936 10100 2944 10106
      2946 10106 2947 10115 2948 10116
TIME...MOT...LOC 0427Z 295DEG 30KT 2985 10010 2944 10113

BMW
Special weather statement, Jun 24, 12:13 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1213 AM CDT SAT JUN 24 2017

TXZ183-184-202-240600-
Kinney TX-Val Verde TX-Edwards TX-
1213 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 100 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from Lake View, or near Del Rio, out toward Carta
Valley, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Del Rio, Brackettville, Amistad Village, Laughlin AFB, Amanda, Lake
View, Val Verde Park, Alamo Village, Standart, Cienegas Terrace,
Devils Shores, Kickapoo Cavern State Park and Rough Canyon Rec Area.

LAT...LON 2961 10111 2983 10038 2943 10023 2915 10076
      2917 10078 2920 10077 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2936 10100
      2944 10106 2946 10106 2948 10113
TIME...MOT...LOC 0512Z 002DEG 17KT 2948 10092

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:55 PM CDTSpecial Weather StatementEWXVal Verde65 min
Jun 23, 10:46 PM CDTSpecial Weather StatementEWXVal Verde44 min
Jun 23, 11:28 PM CDTSpecial Weather StatementEWXKinney47 min
Jun 24, 12:13 AM CDTSpecial Weather StatementEWXKinney47 min
Jun 24, 1:11 AM CDTSpecial Weather StatementEWXKinney49 min
Jun 24, 9:28 AM CDTAreal Flood AdvisoryEWXLlano3 hr
Jun 24, 10:36 AM CDTAreal Flood AdvisoryEWXGonzales, Lavaca3 hr
Jun 24, 11:49 AM CDTAreal Flood AdvisoryEWXWilson3 hr
Jun 24, 1:22 PM CDTAreal Flood AdvisoryEWXBexar3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.